Alert archive / Illinois / Flash Flood Warnings in 2003

Flash Flood Warning 11, NWS Paducah, KY

May 6, 2003Bollinger County, Cape Girardeau County, Perry County, Missouri; 4 counties in Illinois

NWS Paducah, KY issued this flash flood warning at May 6, 2003, 10:20 PM CDT for Bollinger County, Cape Girardeau County, Perry County, Missouri; 4 counties in Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 10:20 PM CDT (03:20 UTC)
Expired
May 7, 2003, 1:00 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Franklin County, IL, Jackson County, IL, Jefferson County, IL, Union County, IL, Bollinger County, MO, Cape Girardeau County, MO, Perry County, MO

The radar

The Paducah radar (KPAH), 94 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.3 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 070318
FFWPAH
ILC055-077-081-181-MOC017-031-157-070600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1020 PM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS
  FRANKLIN COUNTY IN SOUTH CENTRAL ILLINOIS
  JACKSON COUNTY IN SOUTHERN ILLINOIS
  UNION COUNTY IN SOUTHERN ILLINOIS
  PERRY COUNTY IN SOUTHEAST MISSOURI
  CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI
  BOLLINGER COUNTY IN SOUTHEAST MISSOURI

* UNTIL 100 AM CDT

* AT 1020 PM CDT(1010 PM EST)...SEVERAL INCHES OF RAIN HAVE FALLEN 
OVER THE LAST SEVERAL HOURS IN THE AFOREMENTIONED COUNTIES. 
THEREFORE...FLASH FLOOD WARNINGS HAVE BEEN ISSUED. 

* ADDITIONAL RAINFALL OF ONE TO TWO INCHES CAN BE EXPECTED THROUGH 
MIDNIGHT. THIS WILL AGGRAVATE FLOODING ALREADY IN PROGRESS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLASH FLOODS. ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO 
AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING 
WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND.

LAT...LON 3846 8874 3790 8874 3788 8916 3764 8918
          3760 8908 3738 8906 3736 8941 3715 8979
          3712 9021 3758 9010 3775 9009 3791 8985
          3794 8910 3847 8913

$$
KH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 6, 3:16 PM CDT, 7 hours 4 minutes earlier.

Area forecast discussion, May 6, 3:16 PM CDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT MON MAY 5 2003

FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE
WEEK AND SEVERE WEATHER.

MANY PARAMETERS TO KEEP AN EYE ON THIS PACKAGE. ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG WEAK FRONT ALONG THE
NORTHERN BOUNDARY OF THE CWA INTO THIS EVENING. THUNDERSTORMS SHOULD
INCREASE AS STORMS CURRENTLY OVER WESTERN MISSOURI AND KANSAS REACH
OUR AREA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER POSSIBLE
WITH PART OF THE AREA IN MODERATE RISK.

FOLLOWING THE ETA/MESOETA FOR THE MOST PART AND ALL MODELS HAVE
GENERAL AGREEMENT ON SOME TIMING OVER THE NEXT COUPLE OF DAYS.
ATTEMPTED TO TIME THE PRECIPITATION IN THE GRIDS. ONE WAVE MOVES
THROUGH TONIGHT AND THE NEXT LATE WEDNESDAY NIGHT INTO
THURSDAY...LINGERING INTO FRIDAY. LEFT A SLIGHT CHANCE IN ON
SATURDAY.

THERE IS SOME CONCERN ABOUT FLOODING...BUT AFTER CONSULTING WITH
HYDROLOGIST...FEEL THAT WE HAVE HAD A DAY TO DAY OUT AND THE HIGHEST
QPF IS FORECAST TO OUR NORTH. WILL MENTION BOTH SEVERE AND HEAVY
RAINFALL.

AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE
GUIDANCE THROUGH THURSDAY.

.PAH...NONE.

PS
Hazardous weather outlook, May 6, 5:40 PM CDT, 4 hours 40 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT TUE MAY 6 2003

...TORNADO WATCH 275 IN EFFECT UNTIL MIDNIGHT...
...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER EPISODE EARLY TONIGHT
ACROSS THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS CONTINUE OVER CENTRAL AND SOUTHWEST
MISSOURI AS OF LATE AFTERNOON. THIS ACTIVITY WILL BE HEADED EAST TO
SOUTHEAST INTO SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 700
PM AND 900 PM. THERE IS A HIGH LIKELIHOOD OF SEVERE WEATHER WITH
THIS ACTIVITY...INCLUDING TORNADOES...HIGH WIND AND LARGE HAIL.
THE ACTIVITY WILL EVENTUALLY MOVE INTO SOUTHWEST INDIANA AND WESTERN
KENTUCKY AROUND MID EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE QUAD STATE
EARLY WEDNESDAY AND LATER WEDNESDAY NIGHT.  AN ORGANIZED LINE OF
STORMS MAY STILL BE PRODUCING SOME DAMAGING WINDS ACROSS THE FAR
EASTERN PORTIONS OF THE QUAD STATE AROUND SUNRISE WEDNESDAY
MORNING.  A COLD FRONT WILL MOVE THROUGH THE REGION LATER ON
WEDNESDAY...RESULTING IN DRY CONDITIONS FOR MUCH OF THE DAY.

HOWEVER...THE FRONT WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST KENTUCKY AFTER MIDNIGHT WEDNESDAY NIGHT.  THE
POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG AND JUST
NORTH OF THIS BOUNDARY...PRIMARILY OVER SOUTHEAST MISSOURI.  LARGE
HAIL WILL BE THE MAIN HAZARD...BUT DAMAGING WINDS AND AN ISOLATED
TORNADO CANNOT BE RULED OUT.

THERE WILL BE PERIODIC CHANCES OF SEVERE THUNDERSTORMS FROM THURSDAY
THROUGH MONDAY...AS THE AREA REMAINS IN SOUTHWEST FLOW ALOFT AND A
MEANDERING FRONTAL BOUNDARY STAYS IN THE VICINITY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS WILL BE NEEDED BY ABOUT 700 PM OR 800 PM
ACROSS SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI...AND LATER THIS
EVENING OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.

In the hours before

Local storm report, May 6, 9:58 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
958 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0957 PM    BAY CITY                  IL   0.88 INCH HAIL
05/06/03   POPE                           REPORTED BY POPE COUNTY
                                          DES

0956 PM    4N JOPPA                  IL   TORNADO
05/06/03   MASSAC                         REPORTED BY POLICE...WAS
                                          AT THE PULASKI MASSAC
                                          COUNTY LINE ...HOME
                                          DAMAGED AND TREES DOWN
Local storm report, May 6, 10:03 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1003 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0946 PM    BELKNAP                   IL   1.75 INCH HAIL
05/06/03   JOHNSON                        REPORTED BY JOHNSON
                                          COUNTY SHERIFFS OFFICE
Special weather statement, May 6, 10:03 PM CDT, 17 minutes before
ILZ090-091-094-KYZ005-007-010-070350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1003 PM CDT TUE MAY 6 2003

...LARGE HAIL...DAMAGING WINDS...AND TORNADOES POSSIBLE...

AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH A CONFIRMED TORNADO NEAR HILLERMAN
ILLINOIS...OR OVER WESTERN MASSAC COUNTY. MOVEMENT OF THIS STORM WAS
EAST-NORTHEAST AT 30 MPH. IF THIS STORM HOLDS TOGETHER...IT WILL PUSH
ACROSS INTERSTATE 24 BETWEEN EXIT 27 AND MILE MARKER 31...THEN
EAST TOWARD GOLCONDA AND ROSICLARE ILLINOIS. RESIDENTS IN MASSAC...
POPE...AND HARDIN COUNTIES IN ILLINOIS...AND LIVINGSTON AND
CRITTENDEN COUNTIES IN KENTUCKY SHOULD PREPARE FOR THE APPROACH OF
THIS STORM. LARGE HAIL...DAMAGING WINDS...AND A TORNADO IS POSSIBLE
WITH THIS STORM.

PERSONS ACROSS THE REGION SHOULD REMAIN VIGILANT...ESPECIALLY SINCE
TORNADOES ARE DIFFICULT TO SEE AT NIGHT. BE PREPARED TO TAKE QUICK
ACTION SHOULD SEVERE WEATHER BE OBSERVED...OR A WARNING BE ISSUED.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA.

TORNADO WATCH NUMBER 275 IS IN EFFECT UNTIL MIDNIGHT FOR ALL OF
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND
WESTERN KENTUCKY.

PRESLEY
Local storm report, May 6, 10:06 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1006 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    NW OF METROPOLIS          IL   TORNADO
05/06/03   MASSAC                         HOMES DAMAGED REPORTED BY
                                          ILLINOIS STATE POLICE
Local storm report, May 6, 10:09 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1009 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    WEST CITY                 IL   FUNNEL CLOUD
05/06/03   FRANKLIN                       REPORTED BY FRANKLIN
                                          COUNTY ESDA MANAGER

0957 PM    OLMSTEAD                  IL   TORNADO
05/06/03   PULASKI                        *** 4 INJ ***
                                          REPORTED BY ILLINOIS
                                          STATE POLICE ON ROUTE 34
                                          NEAR OLMSTEAD
Local storm report, May 6, 10:20 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1020 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1009 PM    I-24 MILE MARKER 28       IL   TORNADO
05/06/03   MASSAC                         TRACTOR TRAILER TRUCKS
                                          TURNED OVER...TREES DOWN
                                          ON WEST BOUND LANE OF
                                          I-24 REPORTED BY ISP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:44 PM CDTSevere Thunderstorm WarningPAHBollinger46 min
May 6, 8:08 PM CDTTornado WarningPAHBollinger22 min
May 6, 8:16 PM CDTSevere Thunderstorm WarningPAHCape Girardeau44 min
May 6, 8:16 PM CDTTornado WarningPAHPerry44 min
May 6, 8:21 PM CDTTornado WarningPAHCape Girardeau39 min
May 6, 8:26 PM CDTTornado WarningPAHBollinger34 min
May 6, 8:33 PM CDTTornado WarningPAHScott42 min
May 6, 8:56 PM CDTTornado WarningPAHCape Girardeau19 min
May 6, 8:58 PM CDTTornado WarningPAHPerry32 min
May 6, 9:03 PM CDTSevere Thunderstorm WarningPAHWayne42 min
May 6, 9:12 PM CDTTornado WarningPAHCape Girardeau13 min
May 6, 9:27 PM CDTSevere Thunderstorm WarningPAHCape Girardeau33 min
May 6, 9:44 PM CDTSevere Thunderstorm WarningPAHBollinger31 min
May 6, 10:02 PM CDTSevere Thunderstorm WarningPAHCape Girardeau43 min
May 6, 10:09 PM CDTSevere Thunderstorm WarningPAHScott51 min
May 6, 10:24 PM CDTTornado WarningPAHScott36 min
May 6, 10:51 PM CDTSevere Thunderstorm WarningPAHMississippi54 min
May 6, 8:45 PM CDTTornado WarningPAHJackson, Perry45 min
May 6, 8:55 PM CDTTornado WarningPAHPulaski, Union50 min
May 6, 9:28 PM CDTSevere Thunderstorm WarningPAHJohnson47 min
May 6, 9:33 PM CDTTornado WarningPAHMassac42 min
May 6, 9:37 PM CDTSevere Thunderstorm WarningPAHJefferson23 min
May 6, 9:39 PM CDTSevere Thunderstorm WarningPAHFranklin36 min
May 6, 9:42 PM CDTSevere Thunderstorm WarningPAHUnion48 min
May 6, 9:56 PM CDTFlash Flood WarningPAHPerry3 hr
May 6, 9:56 PM CDTSevere Thunderstorm WarningPAHPope49 min
May 6, 9:59 PM CDTSevere Thunderstorm WarningPAHJefferson31 min
May 6, 10:05 PM CDTTornado WarningPAHPope55 min
May 6, 10:12 PM CDTTornado WarningPAHMassac8 min
May 6, 10:18 PM CDTSevere Thunderstorm WarningPAHJohnson12 min
May 6, 10:26 PM CDTTornado WarningPAHJohnson, Pulaski49 min
May 6, 10:31 PM CDTSevere Thunderstorm WarningPAHWayne29 min
May 6, 10:33 PM CDTSevere Thunderstorm WarningPAHUnion12 min
May 6, 10:36 PM CDTTornado WarningPAHMassac39 min
May 6, 10:45 PM CDTTornado WarningPAHHardin45 min
May 6, 10:59 PM CDTTornado WarningPAHPope46 min
May 6, 11:08 PM CDTSevere Thunderstorm WarningPAHMassac37 min
May 6, 11:16 PM CDTTornado WarningPAHGallatin44 min
May 6, 11:40 PM CDTFlash Flood WarningPAHJohnson, Massac, Pope4 hr
May 7, 12:56 AM CDTFlash Flood WarningPAHHardin2 hr

Nearby

Flash Flood Warnings in Illinois, 2003Flash Flood Warnings in Missouri, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.